a new symptom | HysterSisters
HysterSisters Hysterectomy Support and Information
Advertising Info HysterSisters Hysterectomy Support Tutorial

Go Back   Hysterectomy HysterSisters > Hysterectomy Special Needs > Cancer Concerns - GYN


HysterSisters.com is a massive online community with over 475,000 members and over 5 million posts.

Our community is filled with women who have been through the Hysterectomy experience providing both advice and support from our active members and moderators.

HysterSisters.com is located at 111 Peter St, Toronto, Canada, M5V2H1 and is part of the VerticalScope network of websites.

With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get our FREE BOOKLET, access Hysterectomy Checkpoints and more.

You are not alone. The HysterSisters are here for you. Join us today!
join HysterSisters for hysterectomy resources and support
Reply

a new symptom a new symptom

Thread Tools
  #1  
Unread 01-11-2004, 01:49 PM
a new symptom

My cancer head is in high gear this morning. For th past several weeks, since I drank all that fluid for rhe colostomy prep I have been experiencing severe water retention. Last year when I was going thru chemo 3 days in a row they would give me lots of fuid but by the 2nd day always put lasix ( a diuretic) in the IV because my body wasn't getting rid of the water fast enough. I would gain 4 lbs over night. The Dr gave me a prescription for Lasix and potassiuum to take at home if needed, but the bottle has just been sitting in the cupboard because I haven't needed it. For the past several weeks I have been taking one every 2 or 3 days to remove the fluid build up that makes my eyes all puffy, my whole body feel bloated and sluggish. My body feels almost as unbalanced as my checkbook! I have never been one to take pills, not even aspirin and currently take nothing except synthroid, which I have been on for 30 years. ( My thyroid tested fine on this dose) and fiber con. I know I should be taking vitamins, minerals, especially calcium since the hystectomy, because I am at risk for osteoporosis, but have not even been checked for this. I get the feeling that my Dr, thinks the cancer will come back and I don't need to worry about osteoporosis. When I mentioned it to him he just said " take some calcium). I have vitamims, mushrooms, adaptogens, prozac, all this stuff in my cupboard, but I don't know why i don't take them. I don't like taking the lasix either, but hate the fluid build up and worry what might be causing it. Any ideas?
Sponsored Links
Advertisement
 
  #2  
Unread 01-11-2004, 01:59 PM
a new symptom

Debbie,

You really need to bring this new symptom to your doc's attention. I have no way of knowing what it is (how was your last PET scan?) but you know people with cancer do get other illnesses, too.

Promise you'll call on Monday and go in to see the doc?

Dorrie
  #3  
Unread 01-11-2004, 02:16 PM
a new symptom

Debbie
Dorrie gave you good advice. Call your doctor tomorrow about the fluid retention. But don't be so hard on yourself because you choose not to take too many meds. You do whats right for you with your doctors approval.

's

Ruth S
Sponsored Links
Advertisement
 
  #4  
Unread 01-11-2004, 03:19 PM
I agree with the others

I'd call the doctor in the morning and mention the water retention. He/she may want to see you again or try something else. I know I hate taking meds but there are times when we have to and this does need to be checked out.
  #5  
Unread 01-11-2004, 05:41 PM
a new symptom

Hi Debbie,

I agree. Please give your doctor a call and explain the situation to him or her. Unfortunately every time we do not feel well, we just assume the worst and that is really so untrue. One of the very first things my oncologist told me was, "people who have had cancer do get sick with other minor illnesses. "

Hopefully this is just something unrelated.

Keep in touch.

Rosalie
  #6  
Unread 01-11-2004, 07:00 PM
a new symptom

s Debbie

Like all the other ladies said: Give your doctor a call. The last thing you want to do is mess up your electrolytes from taking Lasix as you deem necessary. Definitely a medicine to be taken under your doc's direction.
Let us know.....

karenann
  #7  
Unread 01-12-2004, 10:28 AM
a new symptom

Hi, Debbie!

I wonder what could be causing this. I'm assuming your doctor checked to make sure you aren't accumulating ascites.

One of the things I've noticed since surgery is that my body puts on weight much more easily than it used to. My weight can go up or down by three pounds overnight, which I'm sure is due to A) too many carbs the day before, B) too much food after 6 p.m. and C) my body being put under so much stress from the chemo that it just no longer processes things well.

Every book I've read has suggested that the post-cancer diet should include 7-9 servings of vegetables a day, so I've been working hard to try to do that (steamed greems, steamed veggies, fresh veggie juice, etc.). Last night, I ate cookies. This morning, I weighed 155, which is 10 pounds more than the 145 weight I maintained for a good long while during and after the big chemo.

My nurse told me that people do tend to gain weight and experience "waiste widening" after hysterectomies, which made me cranky. I'm upping my exercise (hiking uphill rather than walking), but I really need to cut back on carbs, improper food and eating late at night.

I do hope you will consider taking some of the vitamins in your cupboard. Prozac is notorious for putting weight on people, so I wouldn't mess with that unless absolutely necessary. But the other vitamins -- maitake mushroom, calcium, etc. -- are definitely going to be helpful to your system.

Keep us posted on what the doctor says. I hope it's nothing!

s!
  #8  
Unread 01-13-2004, 06:26 PM
a new symptom

Siren,

That is exactly the kind of weight gain that I have been dealing with. It just seems to happen all of a sudden. So now I am back to the gym at least 3 to 4 times a week and back to counting Weight Watchers points which has helped me in the past.

Boy do I hope that this not a loosing battle!! Imagine if I did not exercise and count points...WOW

Rosalie
  #9  
Unread 01-14-2004, 05:53 AM
a new symptom

Dear Debbie,
I hope you have called the doctor by now. Extra fluid can be from some different things, but so important to address with your physician.
I had my surgery in May 2003, and was diagnosed with osteopenia last month (despite taking 1200mg Ca/day since surgery and some before). My gynecologist had ordered a dexa scan which is a quick x-ray of hip and spine which is the diagnostic tool . As a result, I increased my exercise (wt bearing, ie walking is great.) I'm 36 and need to concern myself with this now, too.
Take care and check back soon. s
  #10  
Unread 01-14-2004, 06:25 AM
Natural diuretic and natural potassium

Hi Debbie,

I read up a little on Lasix and this is what I found out. "Lasix (generic: furosemide) is a standard diuretic, but at higher doses there is the risk of excessive electrolyte loss, especially potassium. Potassium helps regulate heart beats, and an imbalance too high or too low can be dangerous. "

So if you take one, you have to take the other. I was thinking if you could take food that is diuretic instead. And food that is high in potassium. I believe Dandelion is a good diuretic. Have some in your salad. Watercress is another good one. I believe it is both diuretic and has a decent amount of potassium.

As for taking calcium, I know why I take it. I have a cancer buddy who broke her bones from a fall while dancing. The very thought scares me into taking it. Fighting cancer is tough enough without other complications. Besides, my research tells me we need calcium not only for our bones, but also calcium may help reverse the effects of Osteoporosis and lowers high blood pressure. It is needed for proper heart, muscles and nerves function. It is also necessary for muscle contraction, heartbeat, blood coagulation, the production of energy and maintenance of immune function. Severe calcium deficiency may lead to abnormal heartbeat, dementia, muscle spasm and convulsions. I don't take mine everyday, I must confess. Lately I have noticed some twitching on my face, esp. near the eye area. It can go on for half an hour. I think I will go and take another dose now... take care, Jo
Reply

booklet
Our Free Booklet
What 350,000 Women Know About Hysterectomy: Information, helpful hints as you prepare and recover from hysterectomy.
Answers to your questions
Register




Thread Tools

Forum Jump

Similar Threads
From This Forum From Other Forums
11 Replies, Last Reply 07-29-2010, Started By kab71
1 Reply, Last Reply 02-05-2008, Started By spbair
5 Replies, Last Reply 07-28-2007, Started By Sole
1 Reply, Pelvic Floor and Bladder Issues
3 Replies, Pelvic Floor and Bladder Issues
4 Replies, Preparing for Hysterectomy (pre hysterectomy)
3 Replies, Preparing for Hysterectomy (pre hysterectomy)
4 Replies, Preparing for Hysterectomy (pre hysterectomy)
28 Replies, Preparing for Hysterectomy (pre hysterectomy)
1 Reply, No Uterus - No Ovaries - Yes HRT - Surgical Menopause
3 Replies, Preparing for Hysterectomy (pre hysterectomy)
1 Reply, Preparing for Hysterectomy (pre hysterectomy)
4 Replies, The Road Less Traveled



Advertisement

Hysterectomy News

April 19,2021

CURRENT NEWS

HysterSisters Takes On Partner To Manage Continued Growth And Longevity
I have news that is wonderful and exciting! This week’s migration wasn’t a typical migration - from one set ... News Archive

TODAY'S EVENTS

Calendar - Hysterectomies - Birthdays


Request Information


I am a HysterSister

HYSTERECTOMY STORIES

Featured Story - All Stories - Share Yours

FOLLOW US


Your Hysterectomy Date


CUSTOMIZE Your Browsing  


$vbulletin->featuredvideos is not an array!
Advertisement


Advertisement